Skip to main content

Rigidity and a Riemann–Hilbert correspondence for p-adic local systems


We construct a functor from the category of p-adic étale local systems on a smooth rigid analytic variety X over a p-adic field to the category of vector bundles with an integrable connection on its “base change to \({\mathrm {B}}_{{\text {dR}}}\)”, which can be regarded as a first step towards the sought-after p-adic Riemann–Hilbert correspondence. As a consequence, we obtain the following rigidity theorem for p-adic local systems on a connected rigid analytic variety: if the stalk of such a local system at one point, regarded as a p-adic Galois representation, is de Rham in the sense of Fontaine, then the stalk at every point is de Rham. Along the way, we also establish some basic properties of the p-adic Simpson correspondence. Finally, we give an application of our results to Shimura varieties.

This is a preview of subscription content, access via your institution.


  1. 1.

    It is pointed out by Abbes the subtlety to compare our construction with the construction of Abbes-Gros’ in [2], although we believe that they are essentially the same.

  2. 2.

    We use Z instead of Y as in the statement of the theorem since Y has another meaning according to our previous convention.

  3. 3.

    In relative p-adic Hodge theory, the \({\tilde{\mathbf{C }}}\) and \(\mathbf C \) types of rings refer to relative version of the perfect and imperfect Robba rings in classical p-adic Hodge theory respectively.

  4. 4.

    We learned that L. Fargues independently observed this.


  1. 1.

    Abbes, A., Gros, M.: La suite spectrale de Hodge–Tate. arXiv:1509.03617

  2. 2.

    Abbes, A., Gros, M., Tsuji, T.: The \(p\)-adic Simpson correspondence. Ann. Math. Stud. 193 (2016)

  3. 3.

    Bellovin, R.: \(p\) -adic Hodge theory in rigid analytic families. Algebra Number Theory 9(2), 371–433 (2015)

    Article  MATH  MathSciNet  Google Scholar 

  4. 4.

    Berger, L., Colmez, P.: Familles de représentations de de Rham et monodromie p-adique. Astérisque No. 319, 303–337 (2008)

    MATH  Google Scholar 

  5. 5.

    Berkovich, V.: Integration of one-forms on \(p\) -adic analytic spaces. In: Annales of Mathematical Studies, vol. 162, p. 156. Princeton University Press, Princeton and Oxford (2006)

  6. 6.

    Bierstone, E., Milman, P.D.: Canonical desingularization in characteristic zero by blowing up the maximum strata of a local invariant. Invent. Math. 128(2), 207–302 (1997)

    Article  MATH  MathSciNet  Google Scholar 

  7. 7.

    Brinon, O.: Une généralisation de la théorie de Sen. Math. Ann. 327(4), 793–813 (2003)

    Article  MathSciNet  Google Scholar 

  8. 8.

    Brinon, O.: Représentations \(p\)-adiques cristallines et de de Rham dans le cas relatif. Mémoire de la Soc. Math. France 112 (2008)

  9. 9.

    Conrad, B.: Lifting global representations with local properties. (preprint)

  10. 10.

    de Jong, A.J., van der Put, M.: Étale cohomology of rigid spaces. Documenta Mathematica (Electron. J.) 1, 1–56 (1996)

    MATH  Google Scholar 

  11. 11.

    Deligne, P., Milne, J.S.: Hodge cycles on abelian varieties. In: Hodge Cycles, Motives, and Shimura Varieties, LNM 900. Springer, Berlin (1982)

  12. 12.

    Faltings, G.: A \(p\)-adic Simpson correspondence. Adv. Math. 198(2), 847–862 (2005)

    Article  MATH  MathSciNet  Google Scholar 

  13. 13.

    Henniart, G.: Représentations \(\ell \)-adiques abéliennes. In: Seminar on Number Theory, Paris 1980–1981 (Paris, 1980/1981). Progr. Math., vol. 22, pp. 107–126. Birkhäuser, Boston (1982)

  14. 14.

    Hyodo, O.: On variation of Hodge–Tate structures. Math. Ann. 284, 7–22 (1989)

    Article  MATH  MathSciNet  Google Scholar 

  15. 15.

    Kedlaya, K.: Good formal structures for flat meromorphic connections, I: surfaces. Duke Math. J. 154, 343–418 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  16. 16.

    Kedlaya, K.: Some slope theory for multivariate Robba rings. arXiv:1311.7468

  17. 17.

    Kedlaya, K., Liu, R.: Relative \(p\)-adic Hodge theory: foundations, Astérisque No. 371 (2015)

  18. 18.

    Kedlaya, K., Liu, R.: Relative \(p\)-adic Hodge theory, II: imperfect period rings (2016). arXiv:1602.06899v1

  19. 19.

    Kisin, M.: Local constancy in p-adic families of Galois representations. Math. Z. 230(3), 569–593 (1999)

    Article  MATH  MathSciNet  Google Scholar 

  20. 20.

    Kottwitz, R.: Isocrystals with additional structure. Compos. Math. 56(2), 201–220 (1985)

    MATH  MathSciNet  Google Scholar 

  21. 21.

    Liu, R.: Triangulation of refined families. Comment. Math Helvetici. 90(4), 831–904 (2015)

    Article  MATH  MathSciNet  Google Scholar 

  22. 22.

    Milne, J.: Canonical models of (mixed) shimura varieties and automorphic vector bundles. Automorphic Forms, Shimura Varieties, and L-Functions, vol. I, pp. 283-414. Ann Arbor, MI (1988). Perspect. Math., vol. 10. Academic Press, Boston (1990)

  23. 23.

    Milne, J.: Introduction to Shimura varieties. Harmonic analysis, the trace formula and shimura varieties. Clay Math. Proc. 4, 265–378 (2005)

  24. 24.

    Scholze, P.: Perfectoid spaces. Publ. Math. de l’IHÉS 116(1), 245–313 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  25. 25.

    Scholze, P.: \(p\) -adic Hodge theory for rigid-analytic varieties. Forum Math. Pi 1, e1 (2013)

    Article  MATH  MathSciNet  Google Scholar 

  26. 26.

    Scholze, P.: Erratum to [25].

  27. 27.

    Scholze, P., Weinstein, J.: \(p\)-adic geometry. Lecture notes from course Math274 at UC Berkeley in Fall 2014.

  28. 28.

    Simpson, C.: Higgs bundles and local systems. Publ. Math. de l’I.H.É,S., tome 75, pp. 5–95 (1992)

  29. 29.

    Tsuji, T.: Purity for Hodge–Tate representations. Math. Ann. 350, 829–866 (2011)

    Article  MATH  MathSciNet  Google Scholar 

  30. 30.

    Verdier, J.L.: Fonctorialité de catégories de faisceaux. Théorie des topos et cohomologie étale de schémas (SGA 4), Tome 1. In: Lect. Notes in Math., vol. 269, pp. 265–298. Springer, Berlin (1972)

Download references


The authors thank A. Abbes, P. Colmez, K. S. Kedlaya, K.-W. Lan, P. Scholze and Y. Tian for valuable discussions, and Koji Shimizu for very careful reading of this paper and useful comments. Parts of the work were done while the first author was staying at California Institute of Technology and the second author was staying at Beijing International Center for Mathematical Research. The authors would like to thank these institutions for their hospitality.

Author information



Corresponding author

Correspondence to Xinwen Zhu.

Additional information

R. Liu is partially supported by NSFC-11571017 and the Recruitment Program of Global Experts of China. X. Zhu is partially supported by NSF DMS-1303296/1535464 and a Sloan Fellowship.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Liu, R., Zhu, X. Rigidity and a Riemann–Hilbert correspondence for p-adic local systems. Invent. math. 207, 291–343 (2017).

Download citation